Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 356, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2004, 8:59 PM CDT for Kearny County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2004, 8:59 PM CDT (01:59 UTC)
- Expired
- Aug 29, 2004, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 9:14 PM CDT | HAIL 1 | 10 N Deerfield, KS | |
| Aug 29, 9:14 PM CDT | HAIL 1 | 10 N Deerfield, KS | |
| Aug 29, 9:14 PM CDT | HAIL 1 | 10 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 300159 SVRDDC KSC093-300245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 859 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM CDT * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES NORTH OF DEERFIELD...MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN KEARNY COUNTY... DEERFIELD... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3825 10111 3825 10127 3774 10133 3774 10110 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:05 PM CDT, 7 hours 54 minutes earlier.
Area forecast discussion, Aug 29, 1:05 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 105 PM CDT SUN AUG 29 2004 .DISCUSSION... DAYS 1-2... FOR TONIGHT SFC BOUNDARY DROPS SOUTH STALLING OUT NEAR THE OK/KS BORDER ON MONDAY. AS IT DOES GFS/ETA/UKMET TRY TO KEEP SOME PCPN GOING ALONG THIS BOUNDARY THROUGH THE OVERNIGHT HOURS. MODIFIED DDC SOUNDING VIA ETA 7H TEMP PROGGS AND AMA LOW LVL MOISTURE SUGGEST CONV TEMPS WILL BE REACHED LATE TODAY. HOWEVER WITH 9-10C 7H TEMPS OVER THE SW 1/2 OF THE CWA WE MAY REMAINED CAPPED AS NO REAL UPPER LEVEL FORCING EVIDENT ON W/V LOOP. STILL GIVEN CAPE AND SHEAR PROGGED AGREE WITH SPC ON POTENTIAL AND WILL KEEP POPS ALONG AND AHEAD OF THIS BOUNDARY THROUGH THE EVENING HOURS. 5H HTS WILL BE ON THE RISE THE NEXT FEW DAYS OVER THE WESTERN CONUS AS THE NEXT SIG UPPER LOW IN THE GULF OF AK APPROACHES THE NW CONUS. ALL MODELS IN GENERALLY GOOD AGREEMENT WITH SUBTLE WAVES EMBEDDED IN THIS FLOW CROSSING THE PLAINS AS LEE TROF DEVELOPS MONDAY INTO TUESDAY. ANY OF THESE SHOULD BE ENOUGH TO TRIGGER SOME LATE DAY STORMS OVER THE WESTERN HIGH PLAINS GIVEN PROGGED INSTAB. TO VARIOUS DEGREES THE UK/ETA/GFS ALL BRING ONE OF THESE WAVES INTO THE CNTL PLAINS LATE MONDAY NIGHT WITH A SIMILAR SCENARIO APPEARING AGAIN LATE TUESDAY. AT THIS TIME WILL LEAVE PCPN CHANCES FOR TUESDAY NIGHT DUE TO TIMING/TRACK ISSUES. AS FOR MONDAY NIGHT WILL PLACE SMALL POPS IN MY S/W WHERE BETTER EVENING INSTAB, SFC BOUNDARY AND MOISTURE WILL BE PLACED. DAYS 3-7... THE LATEST RUNS OF THE ETA80, GFS, ECMWF, AND UKMET ALL SEEM TO DIFFER AFTER ABOUT 84 HOURS. THE GFS IS THE MOST CONSISTENT RUN TO RUN MODEL, COMPARED TO YESTERDAYS 28/12Z RUN. THE PLACEMENT OF THE UPPER VORT MAXES/WAVES COMING UP AND OVER THE LARGE HIGH PRESSURE SYSTEM ANCHORED OVER THE S.W. UNITED STATES IS THE MAIN MODEL DIFFERENCE. WILL BANK ON THE ETA80 BEING THE BEST WITH RESOLVING THE PRECIPITATION FORECAST THROUGH WEDNESDAY, BUT FAVOR THE GFS SOLUTION AFTERWARDS. THERE WILL BE AT AT LEAST A LITTLE CHANCE EITHER WAY, DRIER OR WETTER, FOR TUESDAY NIGHT AND WEDNESDAY AS THOSE PERIODS APPROACH NEARER TERM. AS FOR THE FRIDAY PERIOD, WILL CHANGE POPS FROM 30 TO 20 PERCENT. THE GFS IS STILL HINTING AT ANOTHER SHORT WAVE ROTATING NW TO SE THROUGH CWA LATE FRIDAY, BUT THE PATTERN OF THE CANADIAN SUGGESTS THIS SHORT WAVE MAY TRAVEL FARTHER EAST INTO EASTERN KANSAS AND MISSOURI. TEMPERATURES WERE BASICALLY UNTOUCHED, JUST SMOOTHED OUT THE EXISTING MAX/MINS AND ALIGNED THEM A BIT WITH SURROUNDING ISC GRIDS. WILL ADJUST 8-10 DAY OUTLOOK TO NEAR AND NEAR NORMAL, AS THE IS SO CLEAR SIGN HOW FAST THE S.W. HIGH PRESSURE SYSTEM WILL BREAK DOWN. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 62 90 / 20 00 00 00 GCK 58 88 61 88 / 20 00 20 00 EHA 60 88 59 86 / 20 00 20 00 LBL 60 89 61 88 / 20 10 20 00 HYS 59 88 60 88 / 20 00 00 00 P28 61 90 65 90 / 00 00 10 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && RB/TSB
Hazardous weather outlook, Aug 29, 5:00 AM CDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN AUG 29 2004 KSZ030-031-043>046-061>066-074>081-084>090-301000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON ALONG A CONVERGENCE LINE FROM ELKHART, SYRACUSE, GARDEN CITY, AND TO SCOTT CITY. THEN DURING THE EVENING COULD CONTINUE TO PROGRESS A BIT EASTWARD TOWARD LIBERAL, DODGE CITY, AND HAYS. A FEW OF THESE STORMS MAY PUT OUT A BRIEF WIND GUST TO 60 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 06
In the hours before
Local storm report, Aug 29, 7:36 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
736 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 NE UTICA 38.68N 100.12W
08/29/2004 2.75 INCH NESS KS TRAINED SPOTTER
&&
LACYLocal storm report, Aug 29, 8:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 5 N SCOTT CITY 38.55N 100.91W
08/29/2004 0.88 INCH SCOTT KS LAW ENFORCEMENT
0733 PM HAIL 4 NE ELLIS 38.98N 99.51W
08/29/2004 0.75 INCH ELLIS KS PUBLIC
0749 PM HAIL 4 W SCOTT CITY 38.48N 100.98W
08/29/2004 1.00 INCH SCOTT KS LAW ENFORCEMENT
&&
18Local storm report, Aug 29, 8:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
807 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 W SCOTT CITY 38.48N 100.98W
08/29/2004 1.75 INCH SCOTT KS PUBLIC
&&
LACYLocal storm report, Aug 29, 8:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 W ALAMOTA 38.44N 100.33W
08/29/2004 1.50 INCH LANE KS TRAINED SPOTTER
&&
18Local storm report, Aug 29, 8:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 7 WSW SHALLOW WATER 38.32N 101.03W
08/29/2004 1.00 INCH SCOTT KS TRAINED SPOTTER
&&
18Local storm report, Aug 29, 8:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
857 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 13 SW SCOTT CITY 38.35N 101.08W
08/29/2004 1.75 INCH SCOTT KS PUBLIC
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 54 min |
| Aug 29, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 58 min |
| Aug 29, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 62 min |
| Aug 29, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 60 min |
| Aug 29, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 65 min |
| Aug 29, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 63 min |
| Aug 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| Aug 29, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 38 min |
| Aug 29, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 44 min |
| Aug 29, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Aug 30, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| Aug 30, 4:35 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.